MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pulmonary Embolism (1498); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/16/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: bilateral pulmonary embolism, and the subsequent anticoagulant treatment caused an intra-abdominal hemorrhage, creating an enormous hematoma, pain and abdominal distension, as well as anemia additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2009: (b)(4).Perioperative nursing record.Asa 3.Implant procedure: repair of incarcerated incisional hernia with gore-tex mesh.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph02/05598396] implant date: (b)(6) 2009 (hospitalization [ni]) ¿ (b)(6) 2009: (b)(4).(b)(6).Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incarcerated incisional hernia.Operative assistant: (b)(6).Details of operation: ¿after satisfactory prepping and draping the patient¿s abdomen, midline incision was reopened and carried down to a hernia sac.The hernia sac was opened.Adhesions were taken down.The patient was found to have a second small hernia below with incarcerated omentum.The omentum was reduced in to the abdominal cavity.The two defects were joined as one and the gore-tex was inserted and sutured to the anterior abdominal wall with running #1 prolene.Gore-tex was reapproximated over the gore-tex with #1 prolene and subcu was approximated with 3-0 chromic.Jp drain was inserted.The skin was closed with staples.The patient tolerated the procedure well.¿ ¿ (b)(6) 2009: (b)(4).Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph02.Lot batch code: 05598396.W.L.Gore & associates.Exp.: 2010/08.¿ the records confirm a gore® dualmesh® plus with holes biomaterial (1dlmcph02/ 05598396) was implanted during the procedure.Relevant medical information: ¿ (b)(6) 2009: (b)(4).Perioperative nursing record.Specimens: none.Asa 4e.Explant procedure: extensive enterolysis with evacuation of hematoma and removal of a gore-tex mesh patch.Explant date: (b)(6) 2009 (hospitalization [ni]) ¿ (b)(6) 2009: (b)(4).(b)(6).Operative report.Preoperative diagnosis: intra-abdominal hemorrhage with huge hematoma.Postoperative diagnosis: intra-abdominal hemorrhage with a huge hematoma plus adhesions.Details of operation: ¿after satisfactory prepping and draping of the patient¿s abdomen, a midline incision was reopened and carried down to the intra-abdominal cavity.An old gore-tex mesh was removed, no active bleeding could be identified at the site.A 2 liter hematoma was evacuated and then copious irrigation was carried out.I could not completely evacuate the hematoma without performing an enterolysis and extensive enterolysis was carried out near the mesh.This was extremely tedious and difficult.After all hematoma was removed, again the site was inspected and no active bleeding could be identified from the previous mesh site.I did have oozing from the enterolysis.I sprayed the old mesh site with two seal as well as the oozing mesenteric sites and good hemostasis was achieved.Hemovacs were inserted in the right upper quadrant and left upper quadrant and also in the pelvis.Fascia was closed with figure-of-eight sutures of #1 prolene.A penrose drain was introduced at the midline of the incision.Skin was closed with staples.All drains were secured with sutures.After observing the drains for 30 minutes, no bleeding can be identified.Patient tolerated the procedure well.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10443081
Report Number2017233-2020-01147
Device Sequence Number2713815
Product Code FTL
UDI-Device Identifier00733132601226
UDI-Public00733132601226
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2009
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2010
Device Model Number1DLMCPH02
Device Catalogue Number1DLMCPH02
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer07/30/2020
10/19/2022
Initial Report FDA Received Date08/24/2020
Supplement Report FDA Received Date09/09/2020
10/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/18/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age77 YR
Patient SexFemale
Patient Weight75 KG